Dear all, I promised to post when I figured out why I was having problems on Flagyl and azithromycin after 4+ months.
It turns out, I believe, that I did it to myself: I had been on various abx regimens for over a year, and making excellent progress on Flagyl and 'zith', along with two capsules of florastor brand probiotics, one in the morning and one at night. I was also taking multivitamins, magnesium supplements, and (sometimes) acidophilus and potassium supplements. Life was good, and I was getting better. I read somewhere about taking a gut-support supplement called Saccharomyces boulardii, and added that too.
After a few weeks, I began to feel an itchy stomach, and then started serious stomach/gut bloating, stomach upset, and massive backache and sharp stabbing pains at my waist line on either side to the point -- not too much different from appendicitis. Finally after several weeks of this getting worse I went to see a gastroenterologist. Well, he's pretty clueless, but I am sure I figured out what I happened: I was inadvertently doubling up on probiotics, because florastor *is* S. boulardii, so I was getting brand name and generic and taking too much of the stuff.
After snooping around on the internet, I found reference to a condition called 'meteorism', which is an overgrowth of yeast in the gut, turning one's digestive system into a little yeast factor that was getting bigger every day. Stupid me!!!
It's been 6 weeks since I stopped antibiotics, and about 2 weeks since I stopped all probiotics, and I am getting better daily. Now to go see my LLMD and my gastro and tell them what my diagnosis is, har har har. I am thinking I should take some anti-yeast meds to kill the 'factory' once and for all, and then start over with abx and ONE kind of probiotic, but will see what the drs say.
Thanks everyone for the kind comments -- I'm feeling rather stupid about the whole situation.
As I understand it, the abx kill all the good and bad bacteria etc. in your gut, leaving you open to seriously dangerous C. difficile infection, which 'good' bacteria would normally keep in check. So when taking long term abx, taking a probiotic (= yeast) is to beat back the bad bacteria in one's otherwise defenseless gut. So a yeast infection is bad, but being colonized by good yeast like florastor/S. boulardii is a protective thing -- kind of like hiring your own thugs when in a bad neighborhood.
Kitty9309, good comment -- too much yeast was definitely too much and getting worse; I really overdid it. I feel dumb for taking so much, but I wonder why the drs didn't twig to that being what was happening. I actually knew (since I read labels obsessively) that florastor is a brand of S. boulardii, but my Lyme-brain kicked in and I just ... forgot that I knew. (I'm guessing you all will understand THAT.)
So learn from my mistake! Too much of a good thing can be a bad thing, as my mother would have said with a smile.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.